NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 23, 2014
I have extreme swelling instantly with caine injections, my doctor has tried two different ones and the second carbocaine was worse than first, i am not sure what that one was, maybe lidocaine, I have never had this reaction before and the doctor and his assistant are baffled by it. This is on going work every couple weeks and I am very concerned about this, two of the visits i opted not to get the injections and tolerate the pain since he wasn`t doing anything to drastic, but these last couple visits I have to have injections. Any ideas as to why this is happening?
This certainly sounds like a localized allergic reaction. These are rare in dentistry and if carbocaine was used, this comes without epinephrine/bisulfite or an antibacterial like methylparaben. Therefore, the reaction would be to the anesthetic itself. If this is the case, you may want to consult with an allergist or contact your local dental school for testing. These are rare cases but can occur. It is possible that this is not an allergic response and that both injections were near a blood vessel and caused bleeding in the tissue leading to swelling. This occurs to all dentists on rare occasions. To have happened in two consecutive appointments to the same patient is really unlikely, but theoretically possible. The swelling would have taken days to resolve and almost always associated with upper jaw back tooth anesthesia. You may want to talk with your dentist who can help figure this out.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University